Arkansas, 2023

Flash Flooding and Hail in Arkansas, August 7 to 11, 2023

August 7 to 11, 2023 · NWS LZK · 29 events in 13 counties and zones

A strong storm system and associated cold front moved around the periphery of a high pressure system situated over the Gulf of Mexico. The boundary triggered scattered severe thunderstorms in northern Arkansas during the night-time hours bringing to large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong storm system and associated cold front moved around the periphery of a high pressure system situated over the Gulf of Mexico. The boundary triggered scattered severe thunderstorms in northern Arkansas during the night-time hours bringing to large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 7, 2:38 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 7, 2:38 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
338 AM CDT Mon Aug 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Tuesday Night )
Issued at 326 AM CDT Mon Aug 7 2023

Ridge of high pressure has settled to the southwest of Arkansas.
Around the periphery of the high, a northwest flow aloft will
drive clusters of showers and thunderstorms into the region
from the southern Plains.

As of early this morning, showers/storms were ongoing in
eastern Oklahoma. Precipitation is expected to spread across the
central third of the state this morning. Eventually, rain will
become more hit/miss, or dissipate altogether.

There should be a lull this afternoon/evening, and then a replay
is in order tonight/Tuesday morning. The precipitation shield may
actually be a bit larger than round one, and probably a little
farther to the south.

While there could be some severe weather, it will be spotty at
most. Any flash flooding should be localized.

Clouds and decent rain chances will tend to hold temperatures
down in the near term. Afternoon readings will be below average
today in much of northern/central Arkansas, and statewide on
Tuesday.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 326 AM CDT Mon Aug 7 2023

WEDNESDAY:

Late Tuesday into Wednesday a warm front will lift into northern
Arkansas with a sfc low pressure center positioned across north-
central Arkansas. In the upper lvls, an overall zonal pattern with a
few shortwave impulses will be present making their way through the
flow pattern over Arkansas, as a subsequent trof approaches
positioned across the Central Plains region of the CONUS late
Tuesday into Wednesday.

Expect on Wednesday an increase in scattered rain and thunderstorm
activity across the CWA as the warm front lifts through the state
across central and finally into northern Arkansas. POP chances will
be highest along and north of the warm front, therefore anticipate
higher chances for precipitation along the I-40 corridor and
locations northward. Temperatures will be highly dependent on the
progression northward of the warm front through the state. Heat
headlines may be needed across southern Arkansas as a return to
southerly and south-southwesterly winds will usher in warmer
temperatures along with a slight uptick of dew point temperatures
via advection from the Gulf of Mexico. Temperatures will remain near
or just below normal across the northern CWA with the exception
being across central and southern Arkansas where temperatures could
possibly be a few degrees above normal for this time of the year.

THURSDAY/FRIDAY/SATURDAY:

Over the three day period of Thursday through Saturday, a stationary
front at the sfc will meander in placement across the Natural State.
In the upper lvls, flow will transition to becoming more
northwesterly over Arkansas with a few shortwave pulses remaining in
the flow pattern over Arkansas with a defined trof passing well
north of the state across the Northern Plains region of the CONUS.

Expect on Thursday, Friday, and Saturday chances for scattered rain
and thunderstorms to remain in the forecast across the CWA.
Temperatures will be highly dependent on the placement of the
stationary front along with locations that experience rainfall
feeling relief from rain-cooled air. Across most of the CWA,
temperatures overall will begin to increase to values slightly above
normal by a few degrees for this time of the year, but well in
check. Heat headlines will most likely be warranted across portions
of these areas as well with the possible spoiler being locations
that see greater amounts of rainfall falling on a consistent basis.
In northern Arkansas, overall temperatures look to stay near normal
for this time of the year as the area will remain north of the
stationary front. Heat headlines cannot be completely ruled out, but
do not appear to be as warranted compared to central and southern
Arkansas at this time.

SUNDAY:

On Sunday, a strong cold front will push southward out of Missouri
into the Natural State and will assist in pushing the stationary
boundary residing across the CWA to be pushed southward of the state
over time. In the upper lvls, a ridge positions across West Texas
but the periphery of the ridge will remain over Arkansas promoting
northwest flow and keeping the opportunity for rain and
thunderstorms very much in the forecast between the cold front and
northwest flow aloft.

Expect rain and thunderstorm chances to continue, especially along
and ahead of the cold front with temperatures beginning to lower to
values that are near normal or a few degrees cooler than normal for
this time of the year.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Mon Aug 7 2023

VFR conds will prevail overnight. Toward Monday morning, scatered
showers and thunderstorms will build from eastern Oklahoma into
western and central Arkansas. As the morning progresses,
precipitation will gradually shift toward the southern counties
before dissipating. In the afternoon/evening, there will be leftover
mid and high clouds. The wind on Monday will be west/northwest at 6
to 12 knots with some higher gusts in places.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     88  68  85  71 /  30  20  30  40
Camden AR         92  71  85  73 /  20  50  50  10
Harrison AR       84  66  83  69 /  10  20  30  40
Hot Springs AR    92  71  86  73 /  50  60  60  20
Little Rock   AR  90  74  86  75 /  50  50  50  20
Monticello AR     93  75  86  76 /  30  60  60  10
Mount Ida AR      91  68  86  72 /  50  60  60  20
Mountain Home AR  85  66  83  70 /  10  10  20  50
Newport AR        87  68  83  71 /  30  20  20  40
Pine Bluff AR     91  72  85  74 /  40  50  50  20
Russellville AR   88  70  85  72 /  50  40  50  30
Searcy AR         89  69  86  71 /  40  30  40  30
Stuttgart AR      88  73  85  74 /  40  40  40  20

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...46
LONG TERM....234
AVIATION...46
Hazardous weather outlook, Aug 7, 4:00 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Mon Aug 7 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-081000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
500 AM CDT Mon Aug 7 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will spread from Oklahoma into
central and parts of southern Arkansas this morning. Isolated
strong to severe storms are possible. Precipitation will become
more scattered or dissipate by this afternoon.

After a lull this afternoon and evening, another round of
showers and storms will arrive from the southern Plains after
midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The pattern will remain somewhat active during the upcoming week.
There are chances for hit and miss thunderstorms each day for
parts of the region. Any severe weather should be spotty, and any
flash flooding will be localized.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

In the hours before

Special weather statement, Aug 7, 3:21 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
421 AM CDT Mon Aug 7 2023

ARZ121-221-071000-
Johnson County Higher Elevations AR-Southern Johnson County AR-
421 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northern Johnson
County through 500 AM CDT...

At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cass, or 14 miles north of Ozark, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dillen...                         Rosetta...
Devils Knob...                    Oak Grove in Johnson County...
Catalpa...                        Fort Douglas...
Yale...                           Friley...
Ozone...                          Haw Creek Falls Campground...
Oark...                           Wolf Pen Campground...
Mineral Springs Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 9370 3575 9352 3574 9352 3573 9351
      3573 9329 3572 9317 3560 9321 3560 9322
      3553 9324 3558 9370
TIME...MOT...LOC 0920Z 274DEG 43KT 3569 9376

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

46

The radar

The Little Rock radar (KLZK), 105 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail, 4 flash flood, 3 heavy rain. Local standard time, as filed.

Hail, Van Buren

When
August 7, 4:35 AM CST
Where
Van Buren County, 0.56 mi W of Chimes
Measured
2.5 in hail
Reported by
Public
Coordinates
35.700, -92.740

Tennis ball sized hail fell in the town of Chimes.

Hail, Searcy

When
August 7, 4:40 AM CST
Where
Searcy County, 2.67 mi SW of Booster
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.720, -92.700

Tennis ball sized hail fell near the community of Woolum from social media image provided by trained spotter via mPING.

Hail, Van Buren

When
August 7, 5:00 AM CST
Where
Van Buren County, 0.56 mi E of Shirley
Measured
1.25 in hail
Reported by
Public
Coordinates
35.650, -92.310

Half-dollar sized hail fell in the community of Shirley.

Hail, Cleburne

When
August 7, 5:20 AM CST
Where
Cleburne County, 0.56 mi E of Wolf Bayou
Measured
1.75 in hail
Reported by
Public
Coordinates
35.650, -91.890

Golf ball sized hail fell near the town of Wolf Bayou.

Hail, Cleburne

When
August 7, 5:20 AM CST
Where
Cleburne County, 0.89 mi NE of Drasco
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -91.940

Quarter sized hail fell in the town of Drasco.

Hail, Jackson

When
August 7, 5:59 AM CST
Where
Jackson County, 1.82 mi ENE of Newport
Measured
0.75 in hail
Reported by
Public
Coordinates
35.610, -91.240

Penny sized hail fell in the vicinity of Newport.

Heavy Rain, Montgomery

When
August 8, 6:21 AM CST
Where
Montgomery County, 1.14 mi W of Pine Ridge
Reported by
COOP Observer
Coordinates
34.580, -93.900

Co-Op observer measured 4.10 inches of total rainfall over a 24 hour period with rain still falling.

Heavy Rain, Polk

When
August 8, 7:00 AM CST
Where
Polk County, 0.57 mi W of Mena
Reported by
CoCoRaHS
Coordinates
34.580, -94.240

The CoCorahs site at Mena received a measured amount of 4.20 inches of total rainfall within the previous 24 hour period.

Heavy Rain, Polk

When
August 8, 7:00 AM CST
Where
Polk County, 1.33 mi WSW of Mena
Reported by
COOP Observer
Coordinates
34.570, -94.250

The Mena Co-Op observer measured 4.42 inches of total rainfall in a 24 hour period ending at 7:45 AM CST.

Thunderstorm Wind, Baxter

When
August 9, 6:50 PM CST
Where
Baxter County, 0.89 mi NE of Clarkridge
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.480, -92.340

Large trees and large tree limbs fell across the town of Clarkridge.

Thunderstorm Wind, Baxter

When
August 9, 6:53 PM CST
Where
Baxter County, 1.49 mi NNW of Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.350, -92.390

Large tree limbs were broken and shingles were blown off at a home in Mountain Home via mPING.

Thunderstorm Wind, Baxter

When
August 9, 6:53 PM CST
Where
Baxter County, 2.07 mi N of Mountain Home
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
36.360, -92.380

A measured wind gust of 68 mph was observed in the town of Mountain Home and a large portion of the county lost power.

Thunderstorm Wind, Baxter

When
August 9, 6:55 PM CST
Where
Baxter County, 0.89 mi NE of Mountain Home
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.340, -92.370

Multiple trees and power lines were downed across the town of Mountain Home.

Thunderstorm Wind, Fulton

When
August 9, 7:34 PM CST
Where
Fulton County, 2.33 mi ESE of Wheeling
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.310, -91.810

Widespread power outages were observed across Fulton county, especially in the vicinity of Wheeling.

Thunderstorm Wind, Sharp

When
August 9, 7:53 PM CST
Where
Sharp County, 2.33 mi ENE of Ash Flat
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.230, -91.560

Multiple trees were blown down across the county blocking several roadways within Sharp county.

Thunderstorm Wind, Lawrence

When
August 9, 8:15 PM CST
Where
Lawrence County, 0.89 mi NW of Ravenden
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.240, -91.260

Trees fell across the town of Ravenden.

Thunderstorm Wind, Lawrence

When
August 9, 8:30 PM CST
Where
Lawrence County, Walnut Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.070, -90.960

Multiple trees blocking roadways across the town of Walnut Ridge.

Thunderstorm Wind, Lawrence

When
August 9, 8:30 PM CST
Where
Lawrence County, 0.89 mi NW of Hoxie
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.060, -90.990

Several trees fell across the county including a tree falling onto a mobile home in Hoxie.

Thunderstorm Wind, Lawrence

When
August 9, 8:35 PM CST
Where
Lawrence County, Hoxie
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.050, -90.980

A trained spotter measured a 66 mph wind gust in the town of Hoxie.

Hail, Lawrence

When
August 9, 8:38 PM CST
Where
Lawrence County, Hoxie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.050, -90.980

Half dollar sized hail fell in the town of Hoxie.

Hail, Lawrence

When
August 9, 8:45 PM CST
Where
Lawrence County, 0.89 mi NE of Sedgwick
Measured
1.25 in hail
Reported by
Public
Coordinates
35.980, -90.860

Half-dollar sized hail in the community of Sedgwick.

Hail, Cleburne

When
August 10, 12:13 AM CST
Where
Cleburne County, 0.89 mi SW of Heber Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
35.490, -92.040

Penny sized hail fell in the town of Heber Springs via mPING.

Hail, White

When
August 10, 12:44 AM CST
Where
White County, 0.69 mi N of Judsonia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.290, -91.630

Quarter sized hail fell in the town of Judsonia.

Thunderstorm Wind, Independence

When
August 10, 3:10 AM CST
Where
Independence County, 2.18 mi NE of Batesville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.790, -91.620

Multiple trees were downed in the vicinity of Wolford Addition.

Flash Flood, Jackson

When
August 10, 6:00 AM CST
Where
Jackson County, 0.7 mi N of Diaz to 0.69 mi N of Diaz
Cause
Heavy Rain
Reported by
Public
Coordinates
35.640, -91.269

Roads flooded around the Steel Mill in the town of Diaz.

Flash Flood, Jackson

When
August 10, 6:00 AM CST
Where
Jackson County, 1.56 mi E of Diaz to 1.9 mi E of Diaz
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.634, -91.243

Several roads in the Newport area were flooded and were impassable. The Co-Op Observer at Newport measured 5.37 inches of total rainfall over the previous 24 hour period.

Flash Flood, Independence

When
August 10, 6:00 AM CST
Where
Independence County, 1.03 mi SE of Batesville to 1.02 mi SE of Batesville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.759, -91.637

Several roads in the town of Batesville were underwater. Batesville Lock and Dam observed 5.85 inches of rain over the previous 24 hour period.

Flash Flood, Independence

When
August 10, 6:00 AM CST
Where
Independence County, 1.62 mi SSW of Pfeiffer to 1.75 mi SSW of Pfeiffer
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
35.800, -91.596

AR-IN-22 CoCoRaHS Gauge measured 5.55 inches of total rainfall over a 24 hour period. Multiple roadways were flooded in the town of Batesville and within Independence county, including a car that was observed overtaken by flood waters and began to float down the street.

Thunderstorm Wind, Grant

When
August 11, 6:45 AM CST
Where
Grant County, 1.5 mi SSW of Jenkins Ferry
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.200, -92.560

Multiple trees downed along AR-Highway 46 between the towns of Prattsville and Leola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126241, 1126235, 1126243, 1126240, 1126244, 1126242, 1126292, 1126289, 1126290, 1126309, 1126294, 1126298, 1126300, 1126299, 1126302, 1126301, 1126305, 1126308, 1126303, 1126304, 1126306, 1126311, 1126314, 1126339, 1126324, 1126330, 1126331, 1126338, 1126312.